Hail, Campbell
- When
- July 19, 9:40 PM MST
- Where
- Campbell County, 2 mi ENE of Weston
- Measured
- 1.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 44.641, -105.292
A thunderstorm briefly became severe over northern Campbell County, producing golf ball sized hail near Weston.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over northern Campbell County, producing golf ball sized hail near Weston.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 19, 8:10 PM MST, 1 hour 30 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 910 PM MDT Sun Jul 19 2020 .UPDATE... Issued at 910 PM MDT Sun Jul 19 2020 Storms have diminished in intensity across northeast WY and much of western SD. Have cancelled the severe thunderstorm watch for the rest of northeast WY and much of southwest SD, except for Fall River and Oglala Lakota counties. Will have to watch a left moving supercell over the northern NE panhandle to see if it clips far southwest SD over the next hour or two. Isolated to scattered showers and storms are expected into the overnight, especially southwest into south central SD, as low level jet intensifies over western and central NE and theta-e advection increases over southern SD. Storms will likely stay below severe limits overnight, but a strong storm or two is still possible with MUCAPE up to 1000 j/kg expected. A few showers and a storm or two could also move into far northwest SD late tonight/early Monday as a weak cold front approaches the area. Lows will drop into the 50s and lower 60s. && .DISCUSSION...(This Evening Through Sunday) Issued at 1259 PM MDT Sun Jul 19 2020 Water vapor shows broad trof extending from the Pac NW through the Northern Plains. Short wave moving through the Northern Plains that has been responsible for this mornings convection still resulting in mostly cloudy skies and a few showers across western/central SD early this afternoon. Weak inverted trof over eastern WY resulting in increasing return flow across our western zones. Still expecting a strong/severe storm or two to develop along the inverted trof by later this afternoon, with activity moving into the Black Hills and far southwest SD. Axis of MLCAPE continues to increase in that area under return flow, and shear is more than sufficient for rotating updrafts. Rest of area should remain largely capped, especially given residual mid-level clouds. Could see an uptick in elevated activity in our southern zones overnight given increasing low level jet/theta-e advection. A stronger northern stream trof will push a cold front through the Northern Plains on Monday. Timing of front should place the best severe potential over western/central SD in the afternoon through early time frame, with lesser chances for severe storms behind the front across northeast WY. Should see a return to warmer temps in the mid to late week time frame as flow aloft transitions from zonal to southwest, although the flow will remain disturbed for a nearly daily chance of storms. && .AVIATION...(For the 00Z TAFS Through 00Z Monday Evening) Issued At 524 PM MDT Sun Jul 19 2020 Scattered showers and thunderstorms will continue to track east to southeast across northeast WY and a good portion of western SD through the evening hours. Severe storms are possible from northeast WY to southwest SD through the early evening, with large hail and strong wind gusts the main threats. Brief MVFR conditions and heavy rainfall are also expected with the stronger storms. Areas of MVFR/IFR conditions are expected to develop late tonight and persist into Monday morning, especially from the Black Hills area to south central SD. Another round of showers and thunderstorms is expected to develop over a good portion of the area Monday afternoon as a cool front crosses the area. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && Update...26 DISCUSSION...Johnson AVIATION...26
Hazardous Weather Outlook National Weather Service Rapid City SD 403 AM MDT Sun Jul 19 2020 SDZ012-024>031-041>044-047-072>074-201300- Butte-Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota- Jackson-Bennett-Todd-Sturgis/Piedmont Foot Hills- Southern Meade Co Plains-Hermosa Foot Hills- 403 AM MDT Sun Jul 19 2020 /503 AM CDT Sun Jul 19 2020/ This Hazardous Weather Outlook is for portions of northwestern South Dakota...south central South Dakota...southwestern South Dakota...and the Black Hills of South Dakota. .DAY ONE...Today and Tonight Thunderstorms are expected today through this evening. Some storms may be severe in the afternoon and evening, with large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday An active weather pattern will return for the next few days, with daily chances for showers and thunderstorms through midweek. There is a slight risk for severe thunderstorms across western South Dakota. Large hail and strong wind gusts will be the primary threats. There is also a marginal risk for severe storms Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-013-014-032-046-049-201300- Harding-Perkins-Northern Meade Co Plains-Ziebach-Haakon-Mellette- Tripp- 403 AM MDT Sun Jul 19 2020 /503 AM CDT Sun Jul 19 2020/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...Today and Tonight Thunderstorms will be possible this afternoon and evening. Some storms may be strong, but widespread severe weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday An active weather pattern will return for the next few days, with daily chances for showers and thunderstorms through midweek. There is a slight risk for severe thunderstorms across western South Dakota. Large hail and strong wind gusts will be the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity WYZ054>058-071-201300- Northern Campbell-Southern Campbell-Western Crook- Wyoming Black Hills-Weston-Northeastern Crook- 403 AM MDT Sun Jul 19 2020 This Hazardous Weather Outlook is for portions of northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight Thunderstorms are expected today through this evening. Some storms may be severe in the afternoon and evening, with large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday An active weather pattern will return for the next few days, with daily chances for showers and thunderstorms through midweek. There is a marginal risk for severe storms Monday and Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
754 PM MDT SUN JUL 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 8 SSE SUNDANCE 44.30N 104.33W
07/19/2020 M1.75 INCH CROOK WY TRAINED SPOTTER
&&
EVENT NUMBER UNR2002558
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
802 PM MDT SUN JUL 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM HAIL 12 NW COLONY 44.98N 104.34W
07/19/2020 E1.00 INCH CROOK WY SOCIAL MEDIA
&&
EVENT NUMBER UNR2002559
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
809 PM MDT SUN JUL 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM HAIL 2 SE COLONY 44.85N 104.12W
07/19/2020 E1.50 INCH CROOK WY TRAINED SPOTTER
&&
EVENT NUMBER UNR2002560
JCSpecial Weather Statement National Weather Service Rapid City SD 852 PM MDT Sun Jul 19 2020 SDZ012-200330- Butte SD- 852 PM MDT Sun Jul 19 2020 ...STRONG THUNDERSTORM OVER NORTHEASTERN BUTTE COUNTY... At 852 PM MDT, Doppler radar was tracking a strong thunderstorm 3 miles southwest of Haystack Buttes, or 31 miles northeast of Belle Fourche, moving northeast at 30 mph. Penny size hail will be possible with this storm. Locations impacted include... Castle Rock, Hoover, Dears Ears Butte and Haystack Buttes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek safe shelter inside a building or vehicle until this storm has passed. && LAT...LON 4495 10353 4507 10361 4521 10331 4500 10312 TIME...MOT...LOC 0252Z 246DEG 26KT 4504 10349 JC
Special Weather Statement
National Weather Service Rapid City SD
913 PM MDT Sun Jul 19 2020
SDZ042-044-200330-
Bennett SD-Oglala Lakota SD-
913 PM MDT Sun Jul 19 2020
...STRONG THUNDERSTORM OVER SOUTHEASTERN OGLALA LAKOTA AND
SOUTHWESTERN BENNETT COUNTIES...
At 913 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Batesland, or 18 miles north of Gordon, moving
southeast at 30 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Batesland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek safe shelter inside a building or vehicle until this storm has
passed.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
southwestern South Dakota.
LAT...LON 4309 10228 4317 10207 4301 10188 4300 10197
4300 10222
TIME...MOT...LOC 0313Z 325DEG 26KT 4306 10212
JCPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
1012 PM MDT SUN JUL 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 16 N OSHOTO 44.83N 104.95W
07/19/2020 E1.00 INCH CROOK WY PUBLIC
0434 PM TSTM WND GST 1 NE ECHETA 44.47N 105.84W
07/19/2020 M57 MPH CAMPBELL WY MESONET
0443 PM HAIL 1 N NEW HAVEN 44.76N 104.85W
07/19/2020 E1.75 INCH CROOK WY PUBLIC
0510 PM HAIL DEVILS TOWER 44.59N 104.71W
07/19/2020 E1.75 INCH CROOK WY TRAINED SPOTTER
0542 PM HAIL 6 ESE RENO JUNCTION 43.73N 105.37W
07/19/2020 E3.00 INCH CAMPBELL WY STORM CHASER
0547 PM HAIL 1 N WESTON 44.65N 105.33W
07/19/2020 E2.75 INCH CAMPBELL WY TRAINED SPOTTER
0549 PM HAIL 5 W SUNDANCE 44.40N 104.48W
07/19/2020 E1.50 INCH CROOK WY PUBLIC
HAIL DURATION 10 MINUTES.
0600 PM HAIL 8 SSE SUNDANCE 44.30N 104.33W
07/19/2020 M1.75 INCH CROOK WY TRAINED SPOTTER
0605 PM HAIL 9 SSE SUNDANCE 44.28N 104.30W
07/19/2020 E2.25 INCH CROOK WY STORM CHASER
0608 PM HAIL 1 SE NEW HAVEN 44.74N 104.84W
07/19/2020 M1.25 INCH CROOK WY PUBLIC
0642 PM TSTM WND GST FOUR CORNERS 44.08N 104.14W
07/19/2020 M58 MPH WESTON WY MESONET
0713 PM HAIL 15 NNW ALVA 44.90N 104.56W
07/19/2020 M1.00 INCH CROOK WY TRAINED SPOTTER
0736 PM HAIL 2 SE COLONY 44.85N 104.12W
07/19/2020 E1.50 INCH CROOK WY TRAINED SPOTTER
0738 PM HAIL 12 NW COLONY 44.98N 104.34W
07/19/2020 E1.00 INCH CROOK WY SOCIAL MEDIA
&&
EVENT NUMBER UNR2002547 UNR2002548 UNR2002549 UNR2002550 UNR2002555
UNR2002553 UNR2002551 UNR2002558 UNR2002554 UNR2002556 UNR2002552
UNR2002557 UNR2002560 UNR2002559
JCThe Rapid City radar (KUDX), 204 km away, was scanning. The volume nearest the first event began at 04:38 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911656.